Lake Huron, 2003

Marine Hail in Lake Huron, August 21, 2003

August 21, 2003 · NWS DTX · 8 events in 6 counties and zones

6 marine hail, 2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 2:42 PM EST, 4 hours 18 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003

WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.

MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.

SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.

FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.

TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.

ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.

EXTENDED...

GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.

.DTX...HEAT ADVISORY UNTIL 9 PM...
       MIZ047-048-053-060>062-068>070-075-076-082-083.

OKEEFE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 3:13 PM EST, 3 hours 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT THU AUG 21 2003

...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR MUCH
OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

TEMPERATURES IN THE LOW TO MID 90S ALONG WITH HIGH HUMIDITY WILL
ALLOW HEAT INDEX VALUES TO REMAIN IN THE 100 TO 105 RANGE FOR MUCH
OF SOUTHEAST MICHIGAN INTO EARLY THIS EVENING. THEREFORE...A HEAT
ADVISORY CONTINUES.

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SAGINAW VALLEY AND
THUMB THIS EVENING WITH A CHANCE OF THUNDERSTORMS SOUTH OF THIS
REGION TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY
HAZARD WILL BE WIND GUSTS TO 60 MPH AND HEAVY RAINFALL...WITH HAIL
TO ONE INCH IN DIAMETER ALSO POSSIBLE. AVERAGE STORM MOTION WILL BE
TO THE EAST AT 30 MPH.

SURFACE DEWPOINTS IN THE LOW TO MID 70S WILL MAINTAIN AN UNSTABLE
ENVIRONMENT ACROSS SOUTHEAST MICHIGAN THROUGH THE EVENING HOURS. AN
UPPER LEVEL IMPULSE AND SURFACE COLD FRONT OVER WISCONSIN UPPER
MICHIGAN WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. AHEAD OF THE
FRONT...THERE IS A CHANCE OF THUNDERSTORMS. TIMING OF STORMS WOULD
BRING THE CHANCE INTO THE SAGINAW VALLEY AND THUMB BETWEEN 5 PM AND
10 PM...THE FLINT AREA BETWEEN 6 PM AND 11 PM...AND METRO DETROIT
BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

In the hours before

Local storm report, Aug 21, 6:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    BAD AXE                   MI   1.75 INCH HAIL
08/21/03   HURON

JHB
Local storm report, Aug 21, 6:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MONTROSE                  MI   1.00 INCH HAIL
08/21/03   GENESEE

JHB

Event by event

6 marine hail, 2 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border

When
August 21, 7:00 PM EST
Where
Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border marine zone, Port Hope
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Pt Austin to Hbr Beach Mi

When
August 21, 7:00 PM EST
Where
Pt Austin to Hbr Beach Mi marine zone, Port Hope
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
August 21, 7:00 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Harbor Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Hbr Beach to Pt Sanilac Mi

When
August 21, 7:00 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Harbor Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border

When
August 21, 7:00 PM EST
Where
Lh Hbr Beach to Pt Sanilac 5nm Offshore to Intl Border marine zone, Harbor Beach
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Hbr Beach to Pt Sanilac Mi

When
August 21, 7:00 PM EST
Where
Hbr Beach to Pt Sanilac Mi marine zone, Harbor Beach
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
August 21, 7:27 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Sanilac
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Pt Sanilac to Pt Huron Mi

When
August 21, 7:27 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Sanilac
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368504, 5368505, 5368506, 5368507, 5368508, 5368617, 5368618, 5368619.